As we have already stated, Tylenol is a brand name while acetaminophen is a name of the active ingredient found in Tylenol (other name variations for that ingredient are paracetamol and APAP). Darvocet is a brand name, too. And acetaminophen is one of the two active ingredients found in this drug. So, what is the difference between Tylenol and Darvocet?
"Regular" Darvocet (the brand opposed to the so-called Darvocet-N 100) contains two active ingredients: acetaminophen and propoxyphene hydrochloride. Tylenol preparations always contain acetaminophen, either pure or in combination with other substances, such as codeine (in Tylenol 3), or diphenhydramine (in Tylenol PM). But in Tylenol, no matter what brand it is, acetaminophen is the main ingredient, while other substances are added to increase or prolong its effects. In Darvocet, we see that acetaminophen acts as intensifier added to the other active ingredient, propoxyphene.
However, the amount of acetaminophen found in Darvocet is noticeably higher as compared to any preparation of Tylenol brand. Even Tylenol Extra Strength contains just 500 mg acetaminophen, while in Darvocet we find 650 mg acetaminophen!
Do not forget that in pills, such as MYLAN 130, this amount is added to increase the effects of 65 mg propoxyphene hydrochloride, which is a strong analgetic itself. What do we get as a result? A strong pain killer, much stronger than Tylenol. Being so potent, Darvocet can hardly be recommended for use in pediatric patients, as even Tylenol 500 (Extra Strength) is not usually administered for children under 12 years of age.